Article Text

PDF
CASE REPORT
Opana ER abuse and thrombotic thrombocytopenic purpura (TTP)-like illness: a rising risk factor in illicit drug users
  1. Aaysha Kapila1,
  2. Lovely Chhabra2,
  3. Vinod K Chaubey3,
  4. Jeffery Summers1
  1. 1Department of Internal Medicine, East Tennessee State University, Johnson City, Tennessee, USA
  2. 2Hartford Hospital, University of Connecticut School of Medicine, Hartford, Connecticut, USA
  3. 3Saint Vincent Hospital, University of Massachusetts Medical School, Worcester, Massachusetts, USA
  1. Correspondence to Dr Lovely Chhabra, lovids{at}hotmail.com

Summary

We report the case of a 22 year-old-woman who presented with upper extremity cellulitis secondary to an infiltration of illicit intravenous drug use. She confessed to the intravenous use of Opana ER (an extended release oral formulation of oxymorphone) which is an opioid drug approved only for oral use. She was found to have clinical evidence of profound thrombotic microangiopathy which resulted due to the intravenous use of Opana ER. She showed full clinical improvement after withholding drug and supportive clinical care. Recent report of Opana ER intravenous abuse was published from Tennessee county and has now been increasingly recognised as one of the causes of thrombocytopenia which mimicks clinically as thrombotic thrombocytopenic purpura. Physicians should be aware of this association as the lack of familiarity to this can pose serious management dilemmas for our patients (especially the polysubstance abusers).

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.